Michigan, 2022

Hail in Michigan, May 10, 2022

May 10, 2022 · NWS GRR · 1 event in 1 county or zone

An isolated severe thunderstorm produced up to one inch diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated severe thunderstorm produced up to one inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 10, 12:36 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, May 10, 12:36 AM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
136 AM EDT Tue May 10 2022

LATEST UPDATE...
Aviation

.UPDATE...
Issued at 1054 PM EDT Mon May 9 2022

A line of showers and thunderstorms is located across portions of
Central Wisconsin southwest into Iowa at 1045 pm. This line will
likely dissipate upstream of Western Lower Michigan tonight given
the loss of daytime heating and therefore overall instability. A
few isolated showers will be possible late tonight and into
Tuesday morning up near Big and Little Sable Points. Both 850mb
moisture transport and the low level jet itself diminish
considerably as the convection moves our way. So, have 20 percent
chance pops for an isolated shower or storm around daybreak.
Otherwise and increase in clouds will be noted as convective
cirrus debris clouds move our way. In addition, models continue to
want to bring some lower clouds into the area tonight and this can
be seen occurring in Eastern Wisconsin and Western Lake Michigan
at this time.

&&

.DISCUSSION...(This evening through next Monday)
Issued at 227 PM EDT Mon May 9 2022

- Increased potential for some thunderstorms Tue Night to Wed

Models were showing a weak cold front approaching from the
northwest later Tuesday night into Wednesday. The atmosphere is
forecast to become rather unstable along and ahead of this front
with projected CAPE values topping 1500 J/kg here in the CWA. The
low level jet is not in a favorable position for us to see
numerous showers and storms. The CWA is mostly in the entrance
region of the low level jet. Still...if some storms could get
going upstream in eastern WI later Tuesday...the may have enough
momentum to roll into west MI later Tuesday night into Wednesday
before diminishing. We will increase the coverage of the
thunderstorm potential as several models like the 12z HRRR have
trended toward more convection.

- Well above normal temperatures expected into the weekend

While any diminishing convection and associated debris clouds
could lead to an increased uncertainty of max temperatures(mainly
Wednesday)...the period overall looks very warm. Part of the
reason for this will be the moderating overnight
temperatures.  As surface dewpoints eventually climb into the
60s...the overnight lows will remain relatively warm...thereby
give each day a higher start to the diurnal rise. We are already
about 10 degrees warmer than normal today. The warm air advection
persists for most of the week.

The warmest 850 mb temperatures are progged to occur on Friday
with values around 20 deg C. This bump in warmer air occurs ahead
of an approaching cold front. With a decent amount of sunshine
expected we should be able to mix to that level which would
support high temperatures in the upper 80s to near 90 away from
the lakeshore.

- Highest chance for storms is Saturday night

Models are in relatively decent agreement in tracking stronger mid
level wave and associated cold front through the area Saturday
night. The organized lift combined with an axis of instability
should lead to at least scattered thunderstorms. The timing is not
favorable for severe weather especially with the diminishing
instability...but that will need to be monitored.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 121 AM EDT Tue May 10 2022

A weakening trend is expected with storms across Wisconsin
overnight, but there is a risk for residual SHRA to impact MKG
between 10z and 12z. More extensive cloud cover is likely today
but VFR/MVFR should hold. Trends will need to be monitored closely
for shower and thunderstorm development after 00z tonight as high
resolution models are favoring activity to be developing into
western Lower MI, bringing higher odds for TSRA to MKG and GRR
than the other terminals. For now, will mention SHRA at the
terminals with some reduction to visibility.

&&

.MARINE...
Issued at 1054 PM EDT Mon May 9 2022

We extended the Small Craft Advisory through 800 AM. A strong core
of winds aloft is mixing down in the nearshore waters with
numerous sites reporting wind gusts between 20 and 30 knots. The
Ludington Buoy has now seen waves increase to around 4 feet. We
may need to extend the advisory into the midday hours of Tuesday
to allow for the waves to dampen out. 40-50 knot winds are in the
core aloft at this time around 2,000ft. By midday on Tuesday
winds in the lowest 5,000ft should be 20 knots or less.

&&

.FIRE WEATHER...
Issued at 227 PM EDT Mon May 9 2022

Surface temperatures have risen into the mid 70s for many
locations in the Red Flag Warning area. Southeast winds were
gusting mostly in the 25 to 30 knot range. The humidity values
were generally between 25 to 35 percent...which is a little shy of
the criteria. We still have a few more hours to go and the
humidity will likely lower another 5 percent or so. We will keep
the headline going given the forecast conditions.

Looking ahead...the surface dewpoints and associated humidity
levels will be higher for Tuesday. This occurs as a cold front
approaches in from the northwest. As a result...no fire weather
headlines are planned for Tuesday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 8 AM EDT this morning for LMZ844>849.

&&

UPDATE...Duke
DISCUSSION...MJS
AVIATION...Hoving
FIRE WEATHER...MJS
MARINE...Duke
Hazardous weather outlook, May 9, 8:03 PM EST, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
903 PM EDT Mon May 9 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-110115-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
903 PM EDT Mon May 9 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Tuesday evening into Tuesday night
across Western Lower Michigan. Severe weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-110115-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
903 PM EDT Mon May 9 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Conditions will be hazardous to smaller craft through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Dense fog will be possible at times on Lake Michigan from at least
Tuesday into Wednesday, if not through the work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE

In the hours before

Special weather statement, May 10, 2:25 AM EST, 5 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
325 AM EDT Tue May 10 2022

MIZ051-052-058-059-100830-
Montcalm MI-Clinton MI-Gratiot MI-Ionia MI-
325 AM EDT Tue May 10 2022

...A strong thunderstorm will impact portions of southern Gratiot,
eastern Ionia, western Clinton and southeastern Montcalm Counties
through 430 AM EDT...

At 325 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Ionia, moving northeast at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Ionia...               Portland...            Ithaca...
Grand Ledge...         Lake Odessa...         Carson City...
Sumner...              Fowler...              Sebewa...
North Star...          Westphalia...          Lyons...
Maple Rapids...        Muir...                Mulliken...
Pewamo...              Perrinton...           Hubbardston...
Eagle...               Wacousta...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4277 8472 4277 8521 4336 8481 4335 8440
TIME...MOT...LOC 0725Z 212DEG 20KT 4300 8491

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

MEADE

The radar

The Grand Rapids radar (KGRR), 59 km away, was scanning. The volume nearest the first event began at 07:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ionia

When
May 10, 2:30 AM EST to 2:45 AM EST
Where
Ionia County, 1.52 mi E of Pewamo
Measured
1 in hail
Reported by
Public
Coordinates
43.000, -84.840

Up to one inch diameter hail was reported across portions of Ionia county late in the evening.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026718.